Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Great Falls, MT

June 1, 2017Cascade County, Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2017, 5:29 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 61 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2017, 5:29 PM MDT (23:29 UTC)
Expired
Jun 1, 2017, 6:30 PM MDT
In force
61 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cascade County, MT, Chouteau County, MT

The radar

The Great Falls radar (KTFX), 22 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:30 PM MDTTSTM WND DMGGreat Falls, MTROTTED TREE BLOWN DOWN BY THUNDERSTORM AT CORNER OF 13TH AVE SW AND 14TH ST IN GREAT FALLS.
Jun 1, 5:30 PM MDTNON-TSTM WND GST 53Malmstrom Afb, MTAWOS STATION GFA, MALMSTROM AFB.
Jun 1, 5:37 PM MDTNON-TSTM WND GST 401 Nnw Black Eagle, MTMESONET STATION E7595, BLACK EAGLE CWOP.
Jun 1, 5:40 PM MDTHAIL 15 Ssw Great Falls, MTQUARTER SIZE HAIL REPORTED IN THE BIG BEND/FOX FARM AREA SW OF GREAT FALLS.
Jun 1, 5:41 PM MDTTSTM WND GST 50Black Eagle, MTBLACK EAGLE LIEUTENANT ALSO REPORTED PEA SIZED HAIL ALONG WITH WIND GUSTS.
Jun 1, 5:45 PM MDTHAIL 0.75Great Falls, MTDIME TO PENNY SIZED HAIL REPORTED WITH THUNDERSTORM IN GREAT FALLS. HEAVY RAIN ALSO CAUSING WATER TO RUN DOWN THE ROAD.
Jun 1, 5:55 PM MDTHAIL 0.75Malmstrom Afb, MTSEVERAL REPORTS OF HAIL UP TO 3/4 INCH DIAMETER AT MALMSTRON AFB.
Jun 1, 5:55 PM MDTNON-TSTM WND GST 527 Ssw Highwood, MTMESONET STATION C0228, HIGHWOOD 6SW.
Jun 1, 6:05 PM MDTTSTM WND GST 607 Wsw Fort Benton, MTTRAINED SPORTTER ON HIGHWAY 87 NEAR MILE MARKER 33 REPORTED WIND GUSTS TO AT LEAST 60 MPH. DUST IS BEING KICKED UP... WHICH IS REDUCING VISIBILITY.
Jun 1, 6:20 PM MDTTSTM WND GST 52Fort Benton, MTTHUNDERSTORM IN FORT BENTON PRODUCED 52 MPH WIND GUST...PEA SIZED HAIL...AND BRIEF HEAVY RAINFALL TOTALLING 0.27 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WUUS55 KTFX 012329
SVRTFX
MTC013-015-020030-
/O.NEW.KTFX.SV.W.0016.170601T2329Z-170602T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
529 PM MDT THU JUN 1 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Chouteau County in north central Montana...
  Northeastern Cascade County in central Montana...

* Until 630 PM MDT

* At 527 PM MDT, a severe thunderstorm was located near Black Eagle,
  or near Great Falls, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...60 to 70 mph winds have been observed along with very 
           heavy rainfall and small hail. 

  IMPACT...Expect wind damage to roofs, siding, and trees. 

* this severe thunderstorm will affect southwestern Chouteau and 
  northeastern Cascade Counties, including the following locations: 
  Shonkin, Floweree, Portage, Ulm, Malmstrom Afb, Sand Coulee, 
  Stockett, Tracy, Carter and First Peoples Buffalo Jump State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4728 11136 4751 11160 4811 11089 4755 11039
TIME...MOT...LOC 2327Z 217DEG 33KT 4758 11129 

HAIL...1.00IN
WIND...60MPH
 
$$

Hoenisch
1 follow-up statement
271 
WWUS55 KTFX 012356
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
556 PM MDT THU JUN 1 2017

MTC013-015-020030-
/O.CON.KTFX.SV.W.0016.000000T0000Z-170602T0030Z/
Chouteau MT-Cascade MT-
556 PM MDT THU JUN 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES...

At 554 PM MDT, a severe thunderstorm was located 10 miles northwest
of Highwood, or 17 miles northeast of Great Falls, moving northeast
at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters have observed winds to 60 mph and 
         hail up to the size of quarters with this storm . 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Fort Benton around 630 PM MDT. 

Other locations impacted by this severe thunderstorm include Shonkin,
Floweree, Carter and Portage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Very heavy rainfall is occurring with this storm, and may lead to 
flooding in areas of poor drainage. Do not drive your vehicle 
through flooded roadways.

&&

LAT...LON 4740 11092 4772 11132 4808 11086 4756 11039
      4744 11078
TIME...MOT...LOC 2354Z 232DEG 29KT 4765 11098 

HAIL...1.00IN
WIND...60MPH
 
$$

Hoenisch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:00 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 1, 2:00 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
200 PM MDT Thu Jun 1 2017

.SYNOPSIS...
A cold front will bring widespread showers and thunderstorms through
this evening across western and central Montana. A few storms may
become strong to severe at times...with strong winds...hail...and
frequent lightning being the main threat. Shower and thunderstorm
activity is then expected to diminish tonight. Breezy and slightly
cooler conditions are then expected for Friday...with mainly dry
conditions also expected. Warming conditions are then expected for
the weekend...with a few scattered thunderstorms possible on Sunday.

&&

.DISCUSSION...

Tonight through Saturday...Thunderstorms are starting to develop
ahead of an approaching cold front this afternoon. Forecast remains
on track that this cold front will bring widespread thunderstorm
activity...with a few strong to severe storms possible. 18z special
sounding shows some modest cape near 1000 J/KG possible with some
increasing 0-6 KM shear with a strong jet associated with the front.
All day cloud cover will be the limiting factor...especially for the
large hail threat. There was high amounts of DCAPE in the special
sounding...and the potential for inverted-v profile today...so
damaging wind looks to be the main threat this afternoon and
evening. Overall sticking with the isolated severe threat to along
and east of I-15...especially from Helena to Canada and east. After
the front passes through tonight...shower activity should diminish
from west to east...with almost all activity ending by Friday
morning. The remainder of Friday will be slightly cooler with highs
in the 70s and gusty westerly winds as a weak clipper system moves
through the area. Winds 30 to 40+ mph are possible on
Friday...especially along the Hi-Line. Winds then diminish Friday
night. Saturday will see a ridge of high pressure briefly move
overhead...bringing mainly dry conditions...mostly clear skies...and
warming conditions...perhaps back into the low 80s. Anglin

Saturday Night through Thursday...The upper level ridge axis shifts
east of the forecast area Saturday night. Weak shortwave energy
moving through the southwesterly flow could spawn isolated, mainly
mountain showers Saturday night and Sunday. Temperatures have
trended warmer, now forecast to reach the upper 80s to near 90F on
Sunday afternoon. A more organized Pacific system crosses the
Northern Rockies early Monday. A few strong thunderstorms become
possible if this wave slows or intensifies and arrives at peak
heading Monday afternoon. Model guidance for this system has been
inconsistent, now showing the wave remaining open and ejecting
quickly east of the area. Given this uncertainty, will continue to
maintain chances for showers and thunderstorms in the forecast for
Monday and Tuesday, along with cooler temperatures. A broad, large
scale ridge builds over the interior western U.S. Wednesday and
Thursday, providing a period of dry and warmer conditions. PN

&&

.AVIATION...
Updated 1755Z.
An upper level disturbance and Pacific cool front will move through
the region this afternoon and evening producing widespread showers
and thunderstorms. Some storms will produce heavy rain and strong
winds. Isolated small hail is also possible. Thunderstorms should
die off by 06Z but stratiform rain and some shower activity will
persist through about 09Z Friday. VFR conditions will prevail
through the period with areas IFR/MVFR conditions likely in
precipitation.  mpj

&&

.HYDROLOGY...
With warm weather expected through the weekend...higher elevation
mountain runoff will continue. Latest Missouri Basin River
Forecast Center (MBRFC) river forecasts continue to show water
levels on the Big Hole River near Melrose rising above flood stage
by Sunday morning, then remaining above flood stage through the
week and into the following weekend. Have therefore issued a Flood
Watch for the Big Hole. Smaller streams and creeks coming out of
the mountains are also expected to rise to near bankfull levels in
the coming days but have held off on issuing any highlights at
this time. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  74  45  83 /  70  10   0   0
CTB  49  70  42  81 /  30  10   0   0
HLN  50  76  48  85 /  60  10   0   0
BZN  47  76  43  84 /  50  20   0   0
WEY  40  68  34  76 /  30  10   0   0
DLN  45  74  44  83 /  40  20   0   0
HVR  55  79  47  86 /  70  10   0   0
LWT  51  72  45  80 /  30  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Watch for the Big Hole River near Melrose.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 1, 4:49 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
449 PM MDT THU JUN 1 2017

MTZ012-012330-
Cascade MT-
449 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE COUNTY UNTIL 530
PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cascade, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will track northeast across central Cascade County,
including the following locations: Ulm, Sand Coulee, Stockett,
Tracy, Vaughn, First Peoples Buffalo Jump State Park, Centerville
and Malmstrom Afb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4711 11161 4722 11188 4767 11157 4743 11101
TIME...MOT...LOC 2248Z 210DEG 26KT 4724 11172

bh
Local storm report, Jun 1, 4:56 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
456 PM MDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND GST     CASCADE                 47.27N 111.70W
06/01/2017  M60 MPH          CASCADE            MT   TRAINED SPOTTER

            60 MPH THUNDERSTORM WIND GUST IN CASCADE AT 444 PM.
            LOTS OF RAIN. NO HAIL. GUSTS OF 35 TO 40 MPH NOW.

&&

COULSTON
Local storm report, Jun 1, 5:08 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
508 PM MDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND GST     CASCADE                 47.27N 111.70W
06/01/2017  E70 MPH          CASCADE            MT   PUBLIC

            THUNDERSTORM GUST OF 60 TO 70 MPH...SOME TREES DOWN.
            VERY HEAVY RAIN CAUSED LOCALIZED STREET FLOODING. LESS
            THAN PEA SIZED HAIL. LOTS OF LIGHTNING.

&&

COULSTON
Special weather statement, Jun 1, 5:13 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
513 PM MDT THU JUN 1 2017

MTZ051-012345-
Fergus MT-
513 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Grass Range, or 24 miles east of Lewistown, moving
northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Fergus
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4730 10859 4727 10860 4727 10872 4719 10871
      4718 10874 4710 10874 4703 10891 4716 10909
      4744 10876 4731 10858
TIME...MOT...LOC 2313Z 226DEG 22KT 4715 10893

Moldan
Local storm report, Jun 1, 5:14 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
514 PM MDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     WOLF CREEK              47.00N 112.07W
06/01/2017  E60 MPH          LEWIS AND CLARK    MT   TRAINED SPOTTER

            WINDS ESTIMATED 60 MPH OR MORE... IN ADDITION TO DIME
            SIZED HAIL AND VERY HEAVY RAINFALL.

&&

BH
Special weather statement, Jun 1, 5:25 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
525 PM MDT THU JUN 1 2017

MTZ009-046-048-049-020000-
Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT-
Eastern Teton MT-Eastern Pondera MT-
525 PM MDT THU JUN 1 2017

...SPECIAL WEATHER STATEMENT...

At 524 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Choteau to 6 miles west of
Dutton. Movement was northeast at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Conrad, Choteau, Dutton, Brady, Collins, Bynum, Pendroy and
Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Moderate to heavy rainfall is also occurring with these storms, and
may lead to localized ponding on roadways. Do not drive your vehicle
through flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4825 11234 4811 11141 4771 11178 4783 11245
TIME...MOT...LOC 2324Z 204DEG 34KT 4790 11230 4782 11184

Moldan

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:32 PM MDTSpecial Weather StatementTFX28 min
May 31, 6:35 PM MDTSpecial Weather StatementTFXJudith Basin40 min
May 31, 6:59 PM MDTSpecial Weather StatementTFXGlacier31 min
May 31, 7:08 PM MDTSpecial Weather StatementTFXBeaverhead, Broadwater, Gallatin, Jefferson, Madison, Meagher52 min
May 31, 9:35 PM MDTSpecial Weather StatementTFXHill, Liberty, Toole40 min
May 31, 9:56 PM MDTSpecial Weather StatementTFXGlacier49 min
May 31, 10:01 PM MDTSpecial Weather StatementTFXBroadwater29 min
May 31, 10:24 PM MDTSpecial Weather StatementTFX21 min
Jun 1, 10:54 AM MDTRiver Flood WatchTFX10 days
Jun 1, 1:33 PM MDTSpecial Weather StatementTFX27 min
Jun 1, 2:00 PM MDTSpecial Weather StatementTFXDeer Lodge30 min
Jun 1, 2:23 PM MDTSpecial Weather StatementTFX37 min
Jun 1, 3:09 PM MDTSpecial Weather StatementTFXPondera, Teton51 min
Jun 1, 3:22 PM MDTSpecial Weather StatementTFXLewis and Clark38 min
Jun 1, 3:29 PM MDTSevere Thunderstorm WarningTFXLewis and Clark31 min
Jun 1, 3:42 PM MDTSpecial Weather StatementTFXFergus33 min
Jun 1, 3:56 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark49 min
Jun 1, 3:58 PM MDTSpecial Weather StatementTFXJudith Basin32 min
Jun 1, 4:20 PM MDTSpecial Weather StatementTFXFergus25 min
Jun 1, 4:43 PM MDTSpecial Weather StatementTFXFergus32 min
Jun 1, 4:49 PM MDTSpecial Weather StatementTFXCascade41 min
Jun 1, 4:57 PM MDTSevere Thunderstorm WarningTFXCascade33 min
Jun 1, 5:13 PM MDTSpecial Weather StatementTFXFergus32 min
Jun 1, 5:25 PM MDTSpecial Weather StatementTFXPondera, Teton35 min
Jun 1, 5:40 PM MDTAreal Flood AdvisoryTFXCascade3 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.